Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 82, NWS Las Vegas, NV

July 31, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2015, 3:36 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2015, 3:36 PM MST (22:36 UTC)
Expired
Jul 31, 2015, 6:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WGUS55 KVEF 312236
FFWVEF
AZC015-010130-
/O.NEW.KVEF.FF.W.0082.150731T2236Z-150801T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM MST FRI JUL 31 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 630 PM MST
    
* AT 335 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER COLORADO CITY. THE STORM IS NEARLY STATIONARY.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLORADO CITY AND CANE BEDS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3683 11306 3700 11316 3700 11281 3683 11276

$$

OUTLER
2 follow-up statements
476 
WGUS75 KVEF 312340
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM MST FRI JUL 31 2015

AZC015-010130-
/O.CON.KVEF.FF.W.0082.000000T0000Z-150801T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
440 PM MST FRI JUL 31 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
NORTHERN MOHAVE COUNTY...

AT 438 PM MST...MOST OF THE RAINFALL HAS ENDED ACROSS THE AREA. A 
GAUGE NEAR CANE BEDS REPORTED OVER AN INCH OF RAIN IN LESS THAN AN 
HOUR AND RUNOFF OF LOCAL WASHES AND DRAINAGES WILL PERSIST ANOTHER 
HOUR OR TWO. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLORADO CITY AND CANE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3683 11306 3700 11316 3700 11281 3683 11276

$$

OUTLER
945 
WGUS75 KVEF 010121
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
621 PM MST FRI JUL 31 2015

AZC015-010130-
/O.EXP.KVEF.FF.W.0082.000000T0000Z-150801T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
621 PM MST FRI JUL 31 2015

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
630 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. PLEASE REPORT ANY FLOODING OR FLOOD DAMAGE TO LOCAL 
LAW ENFORCEMENT. 

LAT...LON 3683 11306 3700 11316 3700 11281 3683 11276

$$
OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:35 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 31, 2:35 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT FRI JUL 31 2015

.SYNOPSIS...AN IMPULSE OVER SOUTHERN ARIZONA WILL MOVE NORTH ACROSS
THE AREA TONIGHT AND SATURDAY RESULTING IN SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD RESULT
IN FLASH FLOODING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
DECREASE ACROSS AREAS SOUTH AND WEST OF LAS VEGAS GRADUALLY OVER THE
WEEKEND AS DRIER AIR STARTS TO WORK ON IN. GENERALLY DRY CONDITIONS
ARE EXPECTED FROM MONDAY ONWARD. TEMPERATURES WILL REMAIN NEAR
NORMAL.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT.

STRONGEST CONVECTION SO FAR TODAY HAS BEEN OVER THE SPRING MOUNTAINS
WEST OF LAS VEGAS AND OVER THE NORTHWEST PLATEAU OF MOHAVE COUNTY.
SHALLOW CONVECTION ELSEWHERE ACROSS THE HIGH DESERT OF SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTIES GIVING THOSE REGIONS A MUCH
NEEDED BREAK FROM THE PREVIOUS TWO DAYS OF ACTIVITY.

MADE SOME CHANGES TO THE FLASH FLOOD WATCH. AM CANCELING THE FLASH
FLOOD WATCH FOR OUR HIGH DESERT ZONES IN SAN BERNARDINO COUNTY. EVEN
THOUGH LITTLE IS GOING ON ACROSS CLARK AND MOHAVE COUNTIES RIGHT
NOW, MODELS DO SHOW ANOTHER DISTURBANCE PRESENTLY OVER SOUTHERN
ARIZONA SETTING IT SIGHTS ON OUR AREA LATER TONIGHT AND SATURDAY.
THEREFORE, DECIDED BEST JUST TO EXTENT THE CURRENT WATCH FOR
LINCOLN, CLARK AND MOHAVE COUNTIES THROUGH SATURDAY EVENING.
DRIER/MORE STABLE AIR MASS STILL SLATED TO BEGIN ON SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY.

THE LATEST MODEL GUIDANCE CONTINUES TO BE CONSISTENT IN TRENDING
TOWARD DRIER CONDITIONS IN THE LONG TERM PERIOD ACROSS MUCH OF THE
CWA. BY MONDAY MORNING...DRY SOUTHWEST FLOW IS EXPECT TO CONTINUE TO
INFILTRATE THE AREA...WITH THE ONLY REMAINING SIGNIFICANT MOISTURE
LINGERING AROUND NORTHERN INYO AND ESMERALDA COUNTIES. POPS WERE
TRENDED BACK AREA WIDE...BUT KEPT A CHANCE OF SHOWER AND
THUNDERSTORM ACTIVITY IN THE AFOREMENTIONED AREAS...ESPECIALLY THE
SIERRA AND WHITE MOUNTAINS OF INYO COUNTY THROUGH MONDAY AFTERNOON.
BY MID-WEEK...MOISTURE SHOULD BE SCOURED OUT OF MUCH OF THE CWA...AS
A SERIES OF UPPER LEVEL SHORTWAVES TRAVERSES THE GREAT
BASIN...COURTESY OF A DIGGING UPPER LEVEL LOW OFF OF THE COAST OF
BRITISH COLUMBIA. THIS PATTERN WILL YIELD DRIER AND SLIGHTLY WARMER
CONDITIONS INITIALLY...WITH INCREASED AFTERNOON BREEZES.

THERE ARE HINTS IN BOTH THE 00Z GFS AND ECMWF TONIGHT IN A POTENTIAL
STRONGER SHORTWAVE SWEEPING ACROSS THE GREAT BASIN IN THE WEDNESDAY
EVENING TO THURSDAY TIMEFRAME. THIS WOULD AID IN PULLING SUFFICIENT
MOISTURE BACK INTO AT LEAST MOHAVE COUNTY FOR LATE WEEK...WHICH
COULD SPELL A RETURN OF SHOWER AND THUNDERSTORM CHANCES. THIS WOULD
ALSO INTRODUCE A COOLING TREND AREA WIDE...WITH AFTERNOON HIGHS
COOLING BACK BELOW AVERAGE FOR EARLY AUGUST THROUGH THE END OF THE
WEEK. WITH THAT SAID...STANDARD TIMING AND ESPECIALLY STRENGTH
DIFFERENCES BETWEEN MODEL RUNS THIS FAR OUT IS ENOUGH TO KEEP
CONFIDENCE LOW IN ANY POTENTIAL SCENARIOS AT THIS TIME. STAY TUNED!
&&

.AVIATION...FOR MCCARRAN...WEAK OUTFLOW BOUNDARY MOVING SOUTHEAST
TOWARD THE VALLEY ALONG HIGHWAY 95 SHOULD BRING A WIND SHIFT TO KVGT
AROUND 4 PM AND POTENTIALLY KLAS BY 5 PM. IF IT MATERIALIZES EXPECT
NORTHWEST WINDS OF 8-12 KTS AT KLAS. OTHERWISE LOW CONFIDENCE OF
SEEING SHOWERS OR THUNDERSTORMS AT THE TERMINAL THIS EVENING.
ANOTHER DISTURBANCE IS FORECAST TO MOVE NORTH ACROSS THE AREA LATE
TONIGHT AND SATURDAY WHICH SHOULD BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE VALLEY SATURDAY. LOWER CIGS AND VSBY POSSIBLE
IN HEAVY RAIN. BEATTY, MORMON MESA AND PEACH SPRINGS CORRIDORS
AFFECT BY THUNDERSTORMS INTO THE EVENING. ALL CORRIDORS LIKELY
AFFECTED SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BEST COVERAGE OF THUNDERSTORMS TONIGHT THROUGH SATURDAY
WILL BE OVER LINCOLN, CLARK AND MOHAVE COUNTIES. GUSTY AND ERRATIC
WINDS AND MVFR OR LOWER CIGS AND VSBY ARE POSSIBLE IN AND NEAR ANY
SHRA/TSRA. LOCAL MOUNTAIN OBSCURATIONS ARE POSSIBLE. OTHERWISE
EXPECT WINDS TO FAVOR TYPICAL DIURNAL DIRECTION AND SPEED TRENDS
WITH SCT-BKN CLOUDS AOA 8K-15K FEET.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES THROUGH SUNDAY. THE REMAINER OF THE WEEK LOOKS DRY.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:18 PM MSTAreal Flood WarningVEFMohave12 hr
Jul 31, 2:50 AM MSTFlash Flood WatchVEFMohave44 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.